What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 23, 3:33 PM EST, 1 hour 43 minutes earlier.
Area forecast discussion, May 23, 3:33 PM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
433 PM EDT Tue May 23 2017
.SYNOPSIS...
Unsettled weather is expected through Thursday as a stationary
front lingers across the region and several low pressure areas
move along it. The front will finally move off the coast
Thursday morning. High pressure will build in from the west
Friday and Saturday. A cold front will approach from the west
early next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 430 PM Tue...Latest sfc analysis shows weak frontal
boundary from about Rodanthe to Kinston, extending back into the
deep south with weak waves moving along it. The primary low
looks to be strengthening near the SC/NC border, which is
progged to lift up through the coastal plain and then off the VA
coast tonight and early Wed. Models show the stationary front
pushing south through the region tonight, with low level flow
becoming pred southwesterly.
Latest radar imagery shows scattered showers and isolated tstms
across ENC this afternoon...with additional moderate to heavy
rainfall upstream now moving into SC and central NC. Guidance is
in good agreement showing widespread moderate to heavy rainfall
pushing NE and into Eastern NC over the next few hours. Adjusted
pops based on latest radar trends and high res guidance...but
will generally continue categorical through the first part of
tonight, then tapering off from west to east late. An additional
0.75-1.5" rainfall will be possible, with locally higher amts.
Radar estimates precip amts of 0.5-1"/hr. Minor flooding of low
lying areas will be possible, and will continue to monitor the
potential for localized flash flooding given the high PWAT
values around 2 inches and potential for training. SPC continues
to outlook the region in Marginal Risk of severe thunderstorms
this afternoon and evening. Widespread cloud cover and precip
from this morning will limit destabilization, but latest
mesoanalysis and forecast soundings show MU CAPE values
1500-2000 J/kg with 0-6km bulk shear 30-40 kt. An isolated
strong storm will be possible with gusty winds, hail, and/or
isolated tornado. Expect precip to taper off quickly after 06z,
pushing offshore. Overnight lows in the 60s.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
As of 3 PM Tue...Weak frontal boundary to the south will lift
back north into the area and stall in a similar location to
today...just south of the Albemarle Sound. While upper low over
the upper mid-west slowly weakens as it dives southeastward. SPC
continues to outlook the region in a Marginal Risk of svr wx
Instability will likely be the limiting factor again with
widespread cloud cover early, though shear will be increasing to
around 40kt. An isolated strong/severe storm will be possible
with gusty winds and hail. Think the first part of the day will
remain generally dry or with isolated activity, with precip
chances increasing during the afternoon and evening hours. Highs
in the mid 70s to low 80s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 330 pm Tuesday...Wet and stormy period Wednesday night
and Thursday before drier weather arrives Friday into the
weekend.
A warm front will lift north of the area Wednesday evening
ahead of a small area of low pressure that will cross the region
after midnight. Aloft, a deep upper trough over the Mississippi
Valley down into the Deep South will progress eastward towards
the East Coast Wednesday night into Thursday. There will be a
brief break in shower/thunderstorm activity Thursday morning,
with chance PoPs returning Thursday afternoon as a strong
shortwave rotates around the base of the upper trough and
through Eastern NC.
Trended PoPs to coincide with weak surface low/shortwave aloft
on Wednesday evening/night, going categorical through 06Z, then
transitioning heavier precip to the coast after 06Z. Widespread
showers with embedded thunderstorms will overspread the area
from southwest to northeast Wednesday evening. MUCAPES of 500
to 1000 j/kg with 0-6 km bulk shear values of 50+ knots around
06Z, supporting the potential for storms to become severe late
Wednesday night. SPC has our entire area in a marginal risk for
severe weather Wednesday night. In addition to the severe
weather threat, there will be a heavy rain threat as PWATS will
approach 2 inches, though convection should move through the
region rather quickly from southwest to northeast, limiting the
potential for training cells/long duration heavy rainfall. Will
continue to mention locally heavy rain and isolated strong
thunderstorms in the hazardous weather outlook.
The main cold front and steadier rains will move off the coast just
after 12Z Thursday. During the afternoon, a few more showers or
thunderstorms will be possible as a strong shortwave rotates
around the base of the upper trough. The upper trough will
move off the East Coast late Thursday with weak upper ridging
and surface high pressure building in from the west through
Saturday. Guidance suggests weak shortwaves will cross through
VA/NC in zonal flow aloft late Saturday into Sunday, warranting
slight chance to chance PoPs.
Temps will warm over the weekend as low level thicknesses build
from around 1390 meters Friday to 1420 meters on Sunday,
supporting max temps in the middle to upper 80s inland, and
with dewpoints well into the 60s by Sunday. From Sunday and
beyond a series of disturbances will move over the top of a
building 500 MB ridge, which when combined with warmer and more
humid airmass, will support shower and thunderstorm chances each
afternoon/evening from Sunday on.
&&
.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
Short Term /through Wednesday/...
As of 430 PM Tue...High confidence in sub-VFR conditions
expected through the period. Scattered showers/isolated tstms
early this afternoon become more widespread late this afternoon
and evening before tapering off late tonight. Conditions will
likely bounce between MVFR and IFR through early evening, before
likely deteriorating to widespread IFR late tonight. Could also
see some low level wind shear develop tonight. Think conditions
will improve to MVFR, possibly VFR by late Wed morning.
Scattered showers/storms expected to redevelop Wed afternoon.
Long Term /Wednesday night through Sunday/...
As of 400 pm Tuesday...Sub VFR weather likely in periods of
heavy rain and thunderstorms through early Thursday morning. A
return to VFR is expected Thursday night through Sunday as high
pressure and drier weather builds across the region.
&&
.MARINE...
Short Term /through Wednesday/...
As of 3 PM Tue...Stationary front is still bisecting the waters
near Rodanthe, with E/NE winds 10-15kt north of the boundary
and S/SW winds 15-20 kt south. Seas now 3-5 feet north of
Hatteras, and 4-7 feet south. Conditions will continue to
deteriorate this afternoon and tonight, with increasing winds
and building seas. Models show the stationary front
pushing south through the waters tonight, with flow becoming
pred southwesterly. Weak low will continue to move along the
front and off the VA coast late tonight and early Wed. S/SW
winds increase to 15-25 kt tonight, with seas building to 5-11
feet. Think winds will diminish a bit early Wed, then front will
lift back north as a warm front and stall in a similar location
to day, across the Pamlico Sound and central waters. N/W winds
10-15kt early, becoming E/S 10-20kt by afternoon. Seas south of
Oregon Inlet will remain elevated, 5-8 feet early subsiding to
4-6 feet in the afternoon. SCA continues for the coastal waters
and Pamlico Sound...though could see a brief period of gusty
winds for the Albemarle Sound late tonight.
Long Term /Wednesday night through Sunday/...
As of 400 am Tuesday...Poor boating conditions are expected
Wednesday evening through early Friday. Increasing winds and
elevated seas are expected late Wednesday through early Friday
with Small Craft Advisory conditions expected for the waters
south of Oregon Inlet and for the Pamlico Sound Wednesday
evening/night. South to southwest winds will increase to 20-30
kts Wednesday evening through Thursday evening with seas
building to 5-10 ft. A small period of gale force winds will be
possible Wednesday night from Cape Hatteras to Cape Lookout.
Behind the front winds shift into the northwest Friday at 15-20
kts with seas elevated at 4-7 ft. Better boating weather is
expected this weekend as high pressure builds in from the west.
Winds will become southwest 5-15 knots with seas mostly 2-4 ft,
except for some 5 ft seas farther offshore. NWPS and Wavewatch
guidance in close agreement through Saturday, with Wavewatch
appearing reasonable for the extended portion of the marine
forecast.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
103-104.
MARINE...Small Craft Advisory until 7 AM EDT Wednesday for AMZ135.
Small Craft Advisory until 8 PM EDT Friday for AMZ152-154.
Small Craft Advisory until 5 PM EDT Friday for AMZ156-158.
Small Craft Advisory until noon EDT Wednesday for AMZ150.
&&
SYNOPSIS...CQD/HSA
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...DAG/EH
AVIATION...DAG/CQD
MARINE...DAG/CQDHazardous weather outlook, May 23, 3:37 PM EST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
437 PM EDT Tue May 23 2017
NCZ104-242045-
Outer Banks Hyde-
437 PM EDT Tue May 23 2017
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Periods of moderate to heavy rainfall are expected across the area
tonight. This could result in minor flooding of low lying areas. An
isolated strong thunderstorm, with gusty winds, hail and or and
isolated tornado is also possible through this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Periods of moderate to heavy rainfall are expected across the area
late Wednesday and Wednesday night. This could result in minor
flooding of low lying areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ095-103-242045-
Carteret-Outer Banks Dare-
437 PM EDT Tue May 23 2017
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Moderate Rip Current Risk.
Periods of moderate to heavy rainfall are expected across the area
tonight. This could result in minor flooding of low lying areas. An
isolated strong thunderstorm, with gusty winds, hail and or and
isolated tornado is also possible through this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Periods of moderate to heavy rainfall are expected across the area
late Wednesday and Wednesday night. This could result in minor
flooding of low lying areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ029-044>047-079>081-090>094-242045-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
437 PM EDT Tue May 23 2017
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Tonight.
Periods of moderate to heavy rainfall are expected across the area
tonight. This could result in minor flooding of low lying areas. An
isolated strong thunderstorm, with gusty winds, hail and or and
isolated tornado is also possible through this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Periods of moderate to heavy rainfall are expected across the area
late Wednesday and Wednesday night. This could result in minor
flooding of low lying areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ098-242045-
Onslow-
437 PM EDT Tue May 23 2017
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Rip Current Risk.
Periods of moderate to heavy rainfall are expected across the area
tonight. This could result in minor flooding of low lying areas. An
isolated strong thunderstorm, with gusty winds, hail and or and
isolated tornado is also possible through this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Periods of moderate to heavy rainfall are expected across the area
late Wednesday and Wednesday night. This could result in minor
flooding of low lying areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 23, 3:38 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
438 PM EDT TUE MAY 23 2017
NCZ044-080-093-232145-
Craven-Beaufort-Pitt-
438 PM EDT TUE MAY 23 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LENOIR...
NORTHWESTERN CRAVEN...SOUTHEASTERN PITT AND WESTERN BEAUFORT
COUNTIES...
At 438 PM EDT, a strong thunderstorm was located 7 miles southeast of
Grifton, or 12 miles south of Ayden, moving northeast at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Washington, River Road, Grifton, Pinetown, Vanceboro, Goose Creek
State Park, Chocowinity, Washington Park and Cove City.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3539 7673 3512 7727 3515 7733 3530 7744
3531 7743 3533 7743 3533 7741 3534 7740
3535 7741 3535 7742 3537 7744 3563 7687
TIME...MOT...LOC 2038Z 243DEG 24KT 3530 7735
8Special weather statement, May 23, 3:41 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
441 PM EDT TUE MAY 23 2017
NCZ045-046-080-232145-
Washington-Beaufort-Tyrrell-
441 PM EDT TUE MAY 23 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MAINLAND HYDE...
SOUTHEASTERN WASHINGTON...NORTHEASTERN BEAUFORT AND TYRRELL
COUNTIES...
At 440 PM EDT, a strong thunderstorm was located near Belhaven, or 18
miles east of River Road, moving east at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Williamston, Belhaven, Gum Neck, Killkenny, Ponzer, Alligator and
Pantego.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3594 7603 3566 7601 3568 7612 3555 7644
3556 7643 3562 7630 3569 7627 3570 7646
3558 7647 3568 7647 3558 7650 3570 7650
3571 7662 3561 7658 3554 7646 3547 7670
3564 7680
TIME...MOT...LOC 2040Z 248DEG 31KT 3559 7667
5Special weather statement, May 23, 3:53 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
453 PM EDT TUE MAY 23 2017
NCZ095-098-232145-
Onslow-Carteret-
453 PM EDT TUE MAY 23 2017
...A STRONG THUNDERSTORM WILL AFFECT ONSLOW AND SOUTHWESTERN CARTERET
COUNTIES...
At 453 PM EDT, a strong thunderstorm was located near Maple Hill, or
12 miles east of Burgaw, moving northeast at 45 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Jacksonville, New River Station, Half Moon, Pumpkin Center, Piney
Green, Camp Lejeune Center, Swansboro, Hammocks Beach State Park,
Sneads Ferry, Sea View Pier and Holly Ridge.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3446 7753 3447 7755 3447 7757 3448 7758
3472 7766 3492 7733 3464 7710 3444 7750
3444 7752
TIME...MOT...LOC 2053Z 239DEG 40KT 3459 7772
5Special weather statement, May 23, 4:23 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
523 PM EDT TUE MAY 23 2017
NCZ090-232200-
Duplin-
523 PM EDT TUE MAY 23 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DUPLIN COUNTY...
At 522 PM EDT, a strong thunderstorm was located near Clinton, moving
east at 35 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Warsaw, Mount Olive, Faison and Calypso.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Newport.
LAT...LON 3514 7816 3519 7816 3518 7808 3519 7805
3519 7802 3518 7798 3517 7798 3517 7793
3515 7789 3516 7789 3518 7784 3507 7780
3502 7815 3508 7816 3509 7817
TIME...MOT...LOC 2122Z 255DEG 32KT 3506 7835
DAGSpecial weather statement, May 23, 4:30 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
530 PM EDT TUE MAY 23 2017
NCZ046-047-103-232230-
Western Dare-Tyrrell-Outer Banks Dare-
530 PM EDT TUE MAY 23 2017
...A STRONG THUNDERSTORM WILL AFFECT MAINLAND DARE...NORTHWESTERN
OUTER BANKS DARE AND EAST CENTRAL TYRRELL COUNTIES...
At 529 PM EDT, a strong thunderstorm was located near the Alligator
River , moving northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Kill Devil Hills, Manns Harbor, Nags Head, Mashoes, Manteo, Jockeys
Ridge State Park, Roanoke Island Festival Park, Wright Brothers
National Monument, Nags Head Fishing Pier, Avalon Pier, Wanchese and
Outer Banks Fishing Pier.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3568 7600 3584 7611 3617 7554 3593 7537
TIME...MOT...LOC 2129Z 239DEG 24KT 3580 7598
5
Local storm report, May 23, 5:14 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
614 PM EDT TUE MAY 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM FUNNEL CLOUD GUM NECK 35.74N 76.13W
05/23/2017 TYRRELL NC 911 CALL CENTER
PUBLIC REPORTED A FUNNEL CLOUD NEAR GUM NECK WITH SOME
POSSIBLE DEBRIS
&&
EVENT NUMBER MHX1700125
JME